November 7, 2013

Weight gain frustrating side effect in battle with depression

By Jack Smith

Topics at this blog tend to be kind of heavy, so I thought I might lighten things up today. Only I can't.

I'm teetering on a new personal record— but not the kind you want plastered on the wall at the gym.

I recently tipped the scales at more than 200 pounds for the first time ever. I weighed 206 to be exact. That's roughly 46 pounds heavier than I was in 2011 and 50 pounds heavier than college.

Both times, doctors told me the meds I was taking were partly to blame. The drugs I was taken in 2011 took away my appetite to the point I could only eat a few bites at meal time. The fist full of pills I'm currently taking, however have caused my appetite to go off the charts.

unexplained weight gainI have to take some responsibility here. I'm the one who ate like a bird or inhaled food like a pig, but the meds didn't help and probably hurt.

I don't recall exactly what meds I was taking in 2011 when I all but quit eating.  I think I was on Abilify and Remeron, among other drugs.

I just remember it was an incredibly difficult time for depression and anxiety.  I had no appetite. None at all. I was so skinny my wife wondered if I had an eating disorder and several people thought I had cancer. One friend later told me she thought I was "manorexic." 

Now, I have the opposite problem. I'm told two drugs I currently take, Remeron and Zyprexa, cause weight gain.

My doctor said he's seen patients gain upwards of 100 pounds on Zyprexa. Some cases of weight gain for women became such a serious issue their husbands start looking elsewhere. That's how serious a problem it can be.

It's not the pill itself that causes weight gain. The medicine actually revs up the appetite. The laws of physics still apply. The more you eat, the more you weigh. The less you eat, the less you weigh.

I feel empathy for those who already struggle with weight only to find it nearly impossible to control when prescribed certain antidepressants.

All of this weight could've been useful in high school, when I played basketball looking like an extra from Schindler's List. Now it's just uncomfortable and annoying.

I began an intense workout program a few weeks ago, and already my body is changing for the better. I'm not looking to be one of those guys who takes his shirt off when it's not necessary. I just don't want to be out of breath when I walk up the stairs or embarrassed at the pool next summer.

It would also be nice to be able to actually wear the clothes in my closet. As it stands right now, I have three sections—Skinny Jack, Medium Jack and Fat Jack.

I'm wondering if any others on this site who've taken antidepressants have had the same issue. Please share your comments or experiences below. You can use a real name or a fake name, and your email address will never show up.

I gotta run....

Well at least I need to.

P.S. Eating disorders are a serious issue. I look forward to telling the story of two brave women who battled disorders and today are flourishing in recovery.